H1N1 Flu Vaccine: May Cause Serious Muscle Disorder, Other Side Effects
Millions of Americans given the vaccine for the H1N1 â€œswine fluâ€ virus may be at increased risks of developing a potentially fatal muscle disorder called Guillain-Barre syndrome (GBS) and other serious side effects.
The vaccine was rushed into production in the summer of 2009 to brace for an expected rise in H1N1 cases during the winter flu season. By October 2009, many young children, pregnant women, people with weakened immune systems, and others deemed at increased risks of serious health complications from the swine flu were rolling up their sleeves and getting the shots.
Some critics said not enough testing of the vaccine had been done before it was put into use, and not long after the vaccinations began, reports of GBS and other serious side effects started to surface in vaccine recipients. Government health officials insisted the vaccine was adequately tested and safe, with only mild side effects occurring at acceptable rates.
GBS Cases Confirmed in H1N1 Vaccine Patients
GBS is caused when a patientâ€™s immune system attacks the nerves, which results in muscle weakness and can lead to complete paralysis and even death. From October 6 through November 11, 2009, the Centers for Disease Control and Prevention said there had been six confirmed cases of GBS in H1N1 vaccine patients, although a direct link between the vaccine and the disorder has not been established, officials said.
There were a total of 1,700 reports of adverse events associated with the vaccinations, but only four percent of those reports were â€œserious.â€ However, health officials admit that the true number of GBS cases linked to the H1N1 shots may be under-reported, meaning many more cases of the disorder may be out there.
During the 1976 swine flu outbreak, U.S. officials also noted an increase in the rate of GBS in people receiving the shots, but they say itâ€™s still too early to know if the current vaccinations will cause a similar spike in the disease.
No related posts.